Both pharmacologic and non-pharmacologic strategies can stop the “chills” from opiate withdrawal.
“Chills” or Cold sweats are common in people who abruptly stop taking opioids. Some people are so uncomfortable during withdrawal that they return to drug use as a result of the symptoms. For this reason, it is important to address the symptoms of withdrawal, including cold sweats, to help prevent people from returning to opioid use.
Each time you take an opioid, your brain releases dopamine. In time, your body becomes accustomed to this rush of dopamine. When you abruptly stop taking opioids, your body can experience a number of unpleasant symptoms including “the chills”.
While the withdrawal process is complex, researchers think sudden drug cessation leads to a condition called "adenylyl cyclase superactivation-based central excitation." As part of this process, enzymes that control the widening and contraction of your blood vessels are altered. As your tissues are flooded and then deprived of blood, you experience tremors and chills.
Opioid withdrawal syndrome is never life-threatening but it can be extremely uncomfortable. If you develop several symptoms, including chills, your team can help you feel better, ideally right away, with medication assisted treatment.
Doctors typically choose one of these three medication options.
One of the oldest medications used to treat opioid use disorder available, methadone can soothe overly excited brain cells and ease your withdrawal symptoms.
Treatment teams typically give large doses of methadone at the beginning of treatment, but they may taper to smaller and smaller doses as your brain adjusts. Some people stay on methadone for life while others chose to slowly wean off the medication, depending on what their needs are and their treatment goals.
A partial opioid agonist, buprenorphine can latch onto opioid receptors used by drugs like heroin and prescription painkillers. Instead of feeling high, you'll feel calm and normal and, if done correctly, should have minimal withdrawal symptoms and cravings for other opioids.
Your chills may stop, and you may not feel drug cravings. Some people stay on buprenorphine medications like Suboxone for months, years, or even indefinitely to keep relapse risks as low as possible.
Clonidine has no opioid medication in it and thus it is not considered the best or most effective treatment for chills associated with opioid withdrawal, however it can be a helpful medication to use in addition to Suboxone or Methadone, or in patients who do not otherwise tolerate Suboxone or Methadone, to help decrease chills. 
Once you feel better and your withdrawal progresses, you'll usually stop taking Clonidine. It is usually used short term on a limited basis for acute withdrawal symptoms such as chills. Methadone and Suboxone, in contrast, can be used more long term to prevent withdrawal and cravings and prevent relapse.
Opiate withdrawal is a natural process, and it's the beginning of your new and sober life. But your chills are uncomfortable, and you want them to stop. What can you do?
As you move through withdrawal, consider these tips:
If your chills worsen as your withdrawal progresses, talk openly and often with your treatment team. You may need a medication adjustment to stay comfortable and on track.